Alert archive / New York / Special Marine Warnings in 2016
Special Marine Warning 49, NWS Buffalo, NY
NWS Buffalo, NY issued this special marine warning at Aug 16, 2016, 4:02 PM EDT. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2016, 4:02 PM EDT (20:02 UTC)
- Expired
- Aug 16, 2016, 5:00 PM EDT
- In force
- 58 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 40.0 mph
The radar
The Ft Drum radar (KTYX), 65 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.0 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1087 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted.
216
WHUS51 KBUF 162002
SMWBUF
LOZ043>045-063>065-162100-
/O.NEW.KBUF.MA.W.0049.160816T2002Z-160816T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
402 PM EDT TUE AUG 16 2016
THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A
* SPECIAL MARINE WARNING FOR...
LAKE ONTARIO FROM IRONDEQUOIT BAY TO CHAUMONT BAY ...
* UNTIL 500 PM EDT
* AT 400 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 20 NM WEST OF SOUTHWICK BEACH TO NEAR FAIR HAVEN TO
10 NM SOUTHEAST OF ONTARIO BEACH...MOVING EAST AT 40 KNOTS.
HAZARD...WIND GUSTS TO 40 KNOTS.
SOURCE...RADAR INDICATED.
IMPACT...SMALL CRAFT COULD BE DAMAGED IN BRIEFLY HIGHER WINDS AND
SUDDENLY HIGHER WAVES.
* LOCATIONS IMPACTED INCLUDE...
OSWEGO...WESTCOTT BEACH...SANDY ISLAND BEACH...SELKIRK BEACH...
MEXICO BAY...SOUTHWICK BEACH...FAIR HAVEN AND NORTH POND.
LAT...LON 4393 7608 4387 7609 4382 7618 4371 7616
4365 7610 4351 7620 4348 7629 4349 7640
4338 7660 4328 7668 4329 7676 4325 7694
4326 7752 4336 7745 4363 7716 4364 7679
4405 7647 4411 7604 4407 7607 4397 7600
TIME...MOT...LOC 2000Z 252DEG 38KT 4380 7670 4345 7669 4312 7746
HAIL...0.00IN
WIND...40KTS
$$
HIBBERT2 follow-up statements
203
FZUS71 KBUF 162030
MWSBUF
MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
430 PM EDT TUE AUG 16 2016
LOZ043>045-063>065-162100-
/O.CON.KBUF.MA.W.0049.000000T0000Z-160816T2100Z/
430 PM EDT TUE AUG 16 2016
...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 500 PM EDT...
FOR THE FOLLOWING AREAS...
LAKE ONTARIO FROM SODUS BAY TO CHAUMONT BAY ...
AT 428 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 9 NM NORTHWEST OF SOUTHWICK BEACH TO 6 NM NORTHWEST
OF MEXICO BAY TO NEAR SODUS BAY TO 9 NM SOUTHEAST OF ONTARIO ON THE
LAKE...MOVING EAST AT 20 KNOTS. A PARTICULARLY STRONG AND
POTENTIALLY DANGEROUS STORM WAS LOCATED ABOUT 6 NM NORTHWEST OF
MEXICO BAY...MOVING EAST AT 20 KNOTS.
HAZARD...WIND GUSTS TO 40 KNOTS.
SOURCE...RADAR INDICATED.
IMPACT...SMALL CRAFT COULD BE DAMAGED IN BRIEFLY HIGHER WINDS AND
SUDDENLY HIGHER WAVES.
LOCATIONS IMPACTED INCLUDE...
OSWEGO...SANDY ISLAND BEACH...SELKIRK BEACH...MEXICO BAY...SOUTHWICK
BEACH...FAIR HAVEN...NORTH POND AND WESTCOTT BEACH.
LAT...LON 4393 7608 4387 7609 4382 7618 4371 7616
4365 7610 4351 7620 4348 7629 4349 7640
4338 7660 4328 7668 4329 7676 4325 7694
4326 7724 4363 7698 4364 7679 4405 7647
4411 7605 4407 7607 4397 7600
TIME...MOT...LOC 2028Z 263DEG 21KT 4386 7642 4358 7641 4326 7684 4318
7718
HAIL...0.00IN
WIND...40KTS
$$
HIBBERT243
FZUS71 KBUF 162058
MWSBUF
MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
458 PM EDT TUE AUG 16 2016
LOZ043>045-063>065-162104-
/O.EXP.KBUF.MA.W.0049.000000T0000Z-160816T2100Z/
458 PM EDT TUE AUG 16 2016
...THE SPECIAL MARINE WARNING WILL EXPIRE AT 500 PM EDT...
THE AFFECTED AREAS WERE...
LAKE ONTARIO FROM IRONDEQUOIT BAY TO CHAUMONT BAY ...
THE THUNDERSTORMS CONTINUE ACROSS THE WARNED AREA, AND THIS SPECIAL
MARINE WARNING HAS BEEN REPLACED BY ANOTHER SPECIAL MARINE WARNING.
LAT...LON 4393 7608 4387 7609 4382 7618 4371 7616
4365 7610 4351 7620 4348 7629 4349 7640
4338 7660 4328 7668 4329 7676 4325 7694
4326 7724 4363 7698 4364 7679 4405 7647
4411 7605 4407 7607 4397 7600
TIME...MOT...LOC 2053Z 252DEG 38KT 4386 7642 4358 7641 4326 7684 4318
7718
$$
THOMASWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at Aug 16, 2:50 PM EDT, 1 hour 12 minutes earlier.
Area forecast discussion, Aug 16, 2:50 PM EDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
250 PM EDT TUE AUG 16 2016
.SYNOPSIS...
A cold front will sweep across the region tonight, ending any
showers and thunderstorms, while supplying the region with a brief
period of drier and more comfortable weather. Expect fair weather
tomorrow with afternoon temperatures around normal. Wednesday night
and into Thursday will be the next chance for any showers or
thunderstorms as a weak boundary moves through.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
This afternoon visible satellite imagery displays the region still
fairly cloudy, with just a few breaks in the clouds over WNY south
of the warm front. Despite the clouds, we are still able to produce a
good amount of instability, with SBCAPE values in the 1000 to 2000
J/KG range across WNY. Scattered showers this early afternoon should
begin to evolve into thunderstorms, with a few potentially
strengthening to strong to severe limits this late afternoon and
evening. Strongest storms will likely be within the 4 pm to 8 pm
timeframe.
The highest probabilities for showers and thunderstorms will be
from the Southern Tier, to the Genesee Valley and Finger Lakes
region, and then across the Eastern Lake Ontario region where the
surface warm front lies. Will continue to maintain gusty winds and
heavy rain in the forecast as a strong LLJ nearing 50 knots at 850
hPa crosses the region that remains in a soupy very high PWAT
airmass. Hodographs east of Lake Ontario, and along the warm front
remain favorable for a mention of isolated tornadoes within the
slight risk area. Most favorable hodographs for tornadic
development still remain centered near 00z tonight.
This afternoon a deepening area of low pressure will cross
north of Lake Ontario and to the SLV by early this evening. This
system will drag a cold front across the region tonight. Ahead of
the front a gusty SW wind off Lake Erie will maintain wind gusts
nearing 45 mph downwind of the lake. Behind the cold front a brief
period of cold air advection will lower 850 hPa temperatures from
the upper teens this afternoon to the lower teens by 12z tomorrow.
East of Lake Ontario there may even be 850 hPa temperatures lowering
to +11 to +12C which will likely maintain a gentle breeze through the
overnight, as well as linger a few clouds, and lake effect clouds
southeast of lake Ontario.
A weak bubble of high pressure will cross the region tomorrow
bringing fair weather, as well as lower humidity a bit. Clouds
through the morning will dissipate with a mostly sunny day by late
morning. Afternoon temperatures under a mostly sunny sky will reach
back into the upper 70s to lower 80s across the region.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
The Wednesday night into Thursday time period will feature a weak
frontal boundary associated with a northern stream shortwave which
will bring another round of scattered showers and thunderstorms
across the region. This activity will arrive from the northwest
Wednesday night and settle southeast across the area during the day
Thursday. Although there may be a few showers Wednesday night the
better coverage will occur Thursday, as diurnally enhanced showers
and thunderstorms will develop inland from the lake breezes across
the Southern Tier and northern Finger Lakes. Temperatures will be
slightly warmer Thursday with highs in the lower to mid 80s with
slightly more humid air returning as dew points push into the lower
to mid 60s.
Rising heights aloft on Friday should allow for a mostly dry day,
although with some lingering low-level moisture would not rule out
an isolated shower inland from the lakes. The warming trend will
continue as 850 mb temperatures rise to about +17C, supporting high
temperatures in the mid to upper 80s, and increasing humidity as dew
points return to the mid 60s.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
Latest medium range models continuing to suggest that the weekend
period will start out dry, as the mid level ridge remains over the
region ahead of an approaching long wave trough. Heat and humidity
will remain through the weekend as southerly flow returns 850 mb
temperatures to around +18C, supporting daytime high temperatures in
the mid to upper 80s with some locations in the typical downslope
regions reaching the 90 degree mark for both Saturday and Sunday.
Increasing risk for showers and thunderstorms arrives Sunday into
Monday as the long wave trough and associated surface cold front
slide across the region. Surface high pressure looks to build in
behind the front by the end of the period, providing dry weather and
much cooler temperatures.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
At 18Z VFR flight conditions were found across the region, as a
cloudy and warm airmass covers the TAF sites. We should start to see
a few storms form through the afternoon hours, with the most
widespread activity found between 20 and 00Z. Within any storms,
brief IFR flight conditions are possible.
A southwest wind over Lake Erie today will increase, bringing wind
gusts 30 to 35 knots across both KBUF and KIAG.
Tonight a cold front will cross the region, ending the storm threat,
but also bringing a brief period of gusty winds. As these winds
subside through the overnight period, areas of fog are likely,
especially in areas that received prior rainfall. Flight conditions
may lower to IFR across the Southern Tier, as well as portions
of the Niagara Frontier and the Eastern Lake Ontario region.
Tomorrow as drier air builds into the region, along with an area of
weak high pressure we should see a return to VFR early in the day
with lighter winds.
Outlook...
Wednesday afternoon through Thursday...Mainly VFR with a chance of -
TSRA.
Friday and Saturday...VFR.
Sunday...MVFR/VFR with Showers and Thunderstorms likely.
&&
.MARINE...
An area of low pressure will deepen some this afternoon and
tonight as
it moves from near Lake Huron this late morning, north of Lake
Ontario and to just north of the SLV this evening. A strong LLJ
upwards to
50 knots at 850 hPa will be found along a cold front, with this
front forecasted to cross the eastern Great Lakes this evening and
overnight. Behind the cold front the greatest CAA will be found over
the eastern Lake Ontario waters, and with a strong strong wind flow
aloft we may see 35 knots gales briefly mix down over the central
and eastern portions of Lake Ontario. A gale warning will
continue with this forecaster package to account for this potential.
Elsewhere small craft advisories will remain in place on the
remaining lake waters, with winds upwards to 30 knots on Lake Erie
later
this afternoon and through the first half of tonight.
Wednesday, weak high pressure will build over the eastern Great
Lakes in the wake of the departing low with subsiding winds and
waves through Thursday.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 11 PM EDT this evening for LEZ020.
Small Craft Advisory until 2 AM EDT Wednesday for LEZ040-
041.
Small Craft Advisory until 11 PM EDT this evening for
LOZ030.
Gale Warning from 8 PM this evening to 2 AM EDT Wednesday
for LOZ043>045-063>065.
Small Craft Advisory until 8 AM EDT Wednesday for LOZ042.
Small Craft Advisory from 8 PM this evening to 2 AM
EDT Wednesday for SLZ022.
&&
SYNOPSIS...THOMAS
NEAR TERM...THOMAS
SHORT TERM...TMA
LONG TERM...TMA
AVIATION...THOMAS
MARINE...THOMASHazardous weather outlook, Aug 16, 10:53 AM EDT, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 1053 AM EDT TUE AUG 16 2016 NYZ001>008-010>014-019>021-085-171500- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 1053 AM EDT TUE AUG 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. ...STRONG TO SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LOCALLY HEAVY RAINFALL ARE POSSIBLE BY MID TO LATE THIS AFTERNOON... ANY CLEARING TODAY COUPLED WITH DAYTIME HEATING MAY BRING STRONG TO SEVERE THUNDERSTORMS. THE POTENTIAL FOR THE STRONGEST STORMS WILL BE ACROSS THE SOUTHERN TIER, FINGER LAKES REGION AND EASTWARD TOWARD THE SOUTHERN TUG HILL REGION. WHILE THE PRIMARY THREAT ACROSS THE REGION WILL BE DAMAGING STRAIGHT LINE WINDS AND LOCALLY HEAVY RAINFALL... THERE IS A LOW POTENTIAL FOR AN ISOLATED TORNADO FOR LOCATIONS SOUTHEAST OF LAKE ONTARIO. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LOZ043>045-063>065-171500- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- 1053 AM EDT TUE AUG 16 2016 ...GALE WARNING IN EFFECT FROM 8 PM THIS EVENING TO 2 AM EDT WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. ...STRONG TO SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LOCALLY HEAVY RAINFALL ARE POSSIBLE BY MID TO LATE THIS AFTERNOON... BEHIND AN AREA OF SHOWERS THIS MORNING SOME CLEARING WILL BE POSSIBLE LATER TODAY. IF ENOUGH CLEARING AND DAYTIME HEATING CAN OCCUR... THEN STRONG TO SEVERE THUNDERSTORMS WILL LIKELY DEVELOP. THE POTENTIAL FOR THE STRONGEST STORMS WILL BE ACROSS CENTRAL AND EASTERN LAKE ONTARIO. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042-062-SLZ022-024-171500- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 1053 AM EDT TUE AUG 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. ...STRONG TO SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LOCALLY HEAVY RAINFALL ARE POSSIBLE BY MID TO LATE THIS AFTERNOON... THERE WILL BE A MARGINAL RISK FOR SEVERE THUNDERSTORMS TODAY AND THIS EVENING ON THE WATERS...WITH THE PRIMARY THREAT STRONG WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
In the hours before
Special weather statement, Aug 16, 3:45 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
345 PM EDT TUE AUG 16 2016
NYZ003-004-162015-
WAYNE-MONROE-
345 PM EDT TUE AUG 16 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WAYNE AND EASTERN
MONROE COUNTIES...
AT 344 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER CHILI
AND MOVING NORTHEAST AT 50 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ROCHESTER...GREECE...IRONDEQUOIT...CHILI...EAST ROCHESTER...
WEBSTER...FAIRPORT...BRIGHTON...GATES-NORTH GATES AND ONTARIO.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4318 7783 4332 7761 4328 7754 4332 7738
4333 7725 4317 7712 4301 7771
TIME...MOT...LOC 1944Z 245DEG 43KT 4311 7769
REYNOLDSThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 2:00 AM EDT | Small Craft Advisory | BUF | 33 hr | |
| Aug 16, 10:55 AM EDT | Gale Warning | BUF | 15 hr | |
| Aug 16, 3:45 PM EDT | Special Weather Statement | BUF | Monroe | 30 min |
| Aug 16, 4:21 PM EDT | Special Weather Statement | BUF | Wayne | 24 min |
| Aug 16, 4:37 PM EDT | Special Weather Statement | BUF | Erie | 38 min |
| Aug 16, 4:54 PM EDT | Severe Thunderstorm Warning | BUF | Cayuga, Oswego | 66 min |
| Aug 16, 4:58 PM EDT | Special Marine Warning | BUF | 32 min | |
| Aug 16, 6:09 PM EDT | Tornado Warning | BUF | Lewis, Oswego | 36 min |
| Aug 16, 6:46 PM EDT | Tornado Warning | BUF | Lewis | 29 min |
Nearby
Special Marine Warnings in New York, 2016Every special marine warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.